Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 28, NWS San Angelo, TX

April 12, 2021Kimble County, Sutton County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at Apr 12, 2021, 9:58 PM CDT for Kimble County, Sutton County, Texas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 12, 2021, 9:58 PM CDT (02:58 UTC)
Expired
Apr 12, 2021, 10:30 PM CDT
In force
32 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Hail
1.75 in
Wind
50.0 mph

Counties Kimble County, TX, Sutton County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 12, 3:51 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 3.0 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2021-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2255 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2021-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2255 J/kg
Mixed-layer CIN
-208 J/kg
Mixed-layer LCL
1434 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

328 
WUUS54 KSJT 130258
SVRSJT
TXC267-435-130330-
/O.NEW.KSJT.SV.W.0028.210413T0258Z-210413T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Angelo TX
958 PM CDT Mon Apr 12 2021

The National Weather Service in San Angelo has issued a

* Severe Thunderstorm Warning for...
  Southwestern Kimble County in west central Texas...
  Southeastern Sutton County in west central Texas...

* Until 1030 PM CDT.

* At 958 PM CDT, a severe thunderstorm was located 12 miles southwest
  of Roosevelt, or 21 miles north of Rocksprings, moving east at 25
  mph.

  HAZARD...Golf ball size hail.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles.

* This severe thunderstorm will be near...
  Telegraph around 1030 PM CDT.

Other locations impacted by this severe thunderstorm include Us-
377 Near The Kimble-Edwards County Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3042 10020 3038 9979 3029 9982 3029 10024
TIME...MOT...LOC 0258Z 286DEG 23KT 3032 10014 

HAIL...1.75IN
WIND...<50MPH
 
$$
1 follow-up statement
277 
WWUS54 KSJT 130313
SVSSJT

Severe Weather Statement
National Weather Service San Angelo TX
1013 PM CDT Mon Apr 12 2021

TXC435-130321-
/O.CAN.KSJT.SV.W.0028.000000T0000Z-210413T0330Z/
Sutton TX-
1013 PM CDT Mon Apr 12 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SUTTON COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
west central Texas.

LAT...LON 3041 10011 3038 9979 3029 9982 3029 10011
TIME...MOT...LOC 0311Z 284DEG 22KT 3031 10005 

$$

TXC267-130330-
/O.CON.KSJT.SV.W.0028.000000T0000Z-210413T0330Z/
Kimble TX-
1013 PM CDT Mon Apr 12 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR SOUTHWESTERN KIMBLE COUNTY...

At 1011 PM CDT, a severe thunderstorm was located in far 
southwestern Kimble County 8 miles west of Telegraph, or 21 miles 
southwest of Junction, and was moving east at 25 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe storm will be near...
  Telegraph around 1025 PM CDT.

Other locations impacted by this severe thunderstorm include Us-
377 Near The Kimble-Edwards County Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3041 10011 3038 9979 3029 9982 3029 10011
TIME...MOT...LOC 0311Z 284DEG 22KT 3031 10005 

HAIL...1.00IN
WIND...<50MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 9:12 PM CDT, 46 minutes earlier.

Area forecast discussion, Apr 12, 9:12 PM CDT, 46 minutes before
Area Forecast Discussion...UPDATED
National Weather Service San Angelo TX
912 PM CDT Mon Apr 12 2021

...New MESOSCALE UPDATE...

.MESOSCALE UPDATE...
Issued at 910 PM CDT Mon Apr 12 2021

Convective Inhibition (CIN) is increasing quickly across the
extreme southern parts of our forecast area where the two Sutton
County severe storms are. This is likely the last gasp for surface
based severe storms tonight. ML CAPE is still decent, around
500-1000 J/KG, along with strengthening effective shear (up to
50-60 kt now), so these two storms may be able to sustain their
updrafts for a little while before weakening. With the strong,
sustained updrafts continuing and ample CAPE within the -10 to
-30 C layer (the hail growth zone) of around 500 J/KG, large to
very large hail remains the main threat. The cold front has moved
south of the forecast area and into Austin/San Antonio's county
warning area, and so expect the surface based storms to end in the
next hour or two due to continued cooler, more stable low level
air. However, late tonight into early Tuesday morning, some
elevated moisture and elevated instability combining with an upper
level disturbance could bring some high based (elevated) storms
across the forecast area, although there is only a marginal threat
for severe storms from this.

&&

.SHORT TERM...
(This evening through Tuesday)
Issued at 252 PM CDT Mon Apr 12 2021

A well developed cumulus field had developed along and south of a
cold front at 245 PM CDT...from Big Lake to San Angelo to
Brady...then south to Sonora and Junction. This area is unstable
with SPC mesoanalysis page indicating SBCAPES of 3000 J/KG. Short
range models indicate storms developing in this region around 5
PM...with additional storms later this evening....farther north in
the Big Country...as warm moist air aloft moves over cool air at the
surface. SPC has a slight risk of severe storms along and east of an
Ozona to San Angelo to Winters to Cross Plains line. Main threats
are large hail and damaging winds. Storms will weaken by midnight.

Tuesday will be cooler. Isolated showers are possible in the morning
with rain chances...with perhaps a thunderstorm...increasing in the
afternoon...as some weak upper shortwaves move though. No severe
storms are expected Tuesday as the atmosphere will not be as
unstable. Clouds and showers will keep highs mainly in the 60s
Tuesday.

&&

.LONG TERM...
(Tuesday night through next Monday)
Issued at 252 PM CDT Mon Apr 12 2021

The extended period will feature cooler temperatures into next
weekend, along with rain chances each day. Post frontal airmass
will remain in place Wednesday into Thursday, with mostly cloudy
skies and below normal temperatures. Looking at mostly zonal flow
aloft through this time frame, with perhaps some minor embedded
disturbances affecting the area. Will maintain chance POPs through
Thursday, due to these weak disturbances and some isentropic
ascent occurring. Models show a more significant system affecting
the region Thursday night into the Saturday, as an upper trough
tracks across the Rockies and into the Plains. This system is
expected to send another cold front south across the area Friday
night, with a reinforcing shot of cooler air into the weekend.
Scattered showers and thunderstorms will be possible Friday into
Saturday, associated with the front and lift from the upper
trough.

&&

.AVIATION...
(00Z TAFS)
Issued at 636 PM CDT Mon Apr 12 2021

A few strong to severe thunderstorms are occurring this evening to
the south and southeast of KBBD, and to the northeast of KJCT.
With storm movement generally to the east and new storm
development to the south, the KJCT site may potentially be
affected and monitoring radar trends for any needed TAF
updates. Carrying VCTS at this time. A cold front is sagging
south to the I-10 corridor this evening. Winds will shift to the
north-northeast at KSOA and KJCT with the frontal passage.
Overnight into Tuesday morning, north to northeast winds will
continue, at 10-13 knots. Cloud development and gradual northward
expansion is expected late tonight into the day Tuesday. Have some
uncertainty at this time on how low the ceilings will be. Overall
thinking is for ceilings to lower into the 1000-2000 ft range.
Cannot rule out the possibility of some intermittent light rain
or sprinklies, but confidence in occurrence is low enough to
hold off with a mention at our TAF sites at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 50  65  50  59 /  30  40  50  50
San Angelo 	 53  65  52  63 /  40  40  40  50
Junction 	 55  70  56  70 /  40  40  30  50
Brownwood 	 53  68  53  64 /  40  30  50  50
Sweetwater 	 48  62  49  58 /  20  40  50  50
Ozona      	 55  65  55  66 /  30  40  40  50

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...04
LONG TERM....24
AVIATION...19
Hazardous weather outlook, Apr 12, 2:24 PM CDT, 7 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
224 PM CDT Mon Apr 12 2021

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-131930-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
224 PM CDT Mon Apr 12 2021

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Strong to severe storms are possible late this afternoon and
evening. The best potential for severe storms is along and east
of an Ozona...San Angelo...Winters....Cross Plains line. The
primary hazards are large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed this afternoon and
evening. Please relay any information about observed weather to
the NWS while following all local, state and CDC guidelines.

In the hours before

Local storm report, Apr 12, 7:17 PM CDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
717 PM CDT MON APR 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     HAIL             MASON                   30.75N 99.23W
04/12/2021  E1.25 INCH       MASON              TX   TRAINED SPOTTER

&&

KB
Special weather statement, Apr 12, 7:21 PM CDT, 2 hours 37 minutes before
Special Weather Statement
National Weather Service San Angelo TX
721 PM CDT Mon Apr 12 2021

TXZ154-155-130100-
McCulloch TX-San Saba TX-
721 PM CDT Mon Apr 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MCCULLOCH AND
SOUTHWESTERN SAN SABA COUNTIES UNTIL 800 PM CDT...

At 720 PM CDT, Doppler radar was tracking a strong thunderstorm over
Voca, or 10 miles southeast of Brady, moving north at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Rochelle around 745 PM CDT.
  Placid around 800 PM CDT.

Other locations impacted by this storm include Us-
190 Near The Mcculloch-San Saba County Line and Hall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Texas.

LAT...LON 3094 9904 3095 9937 3143 9927 3133 9888
TIME...MOT...LOC 0020Z 201DEG 28KT 3102 9921

SK
Special weather statement, Apr 12, 7:46 PM CDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service San Angelo TX
746 PM CDT Mon Apr 12 2021

TXZ170-130115-
Mason TX-
746 PM CDT Mon Apr 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MASON COUNTY UNTIL
815 PM CDT...

At 746 PM CDT, Doppler radar was tracking a strong thunderstorm near
Art, or 12 miles east of Mason, moving east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central Mason
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Texas.

LAT...LON 3070 9909 3082 9909 3084 9897 3068 9897
TIME...MOT...LOC 0046Z 271DEG 18KT 3078 9902

SK
Special weather statement, Apr 12, 8:37 PM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service San Angelo TX
837 PM CDT Mon Apr 12 2021

TXZ078-169-130200-
Kimble TX-Sutton TX-
837 PM CDT Mon Apr 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL KIMBLE AND EAST
CENTRAL SUTTON COUNTIES UNTIL 900 PM CDT...

At 834 PM CDT, Doppler radar was tracking a strong thunderstorm in
eastern Sutton County about 11 miles west of Roosevelt, or 24 miles
east of Sonora, moving northeast at 15 mph.

Hail up to penny size will be possible with this storm.

This strong thunderstorm will be near...
  Roosevelt around 900 PM CDT.

Other locations impacted by this storm include I-10 Near The
Sutton-kKmble County Line.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Texas.

LAT...LON 3038 10029 3051 10036 3069 10015 3041 9999
TIME...MOT...LOC 0134Z 240DEG 15KT 3047 10024
Local storm report, Apr 12, 8:38 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
838 PM CDT MON APR 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     HAIL             2 SW VOCA               30.99N 99.20W
04/12/2021  E2.75 INCH       MCCULLOCH          TX   TRAINED SPOTTER

            SPOTTER ESTIMATED BASEBALL TO POSSIBLY UP TO
            GRAPEFRUIT SIZE HAIL SOUTHWEST OF VOCA AT
            THE INTERSECTION OF COUNTY ROADS 216 AND
            218. TIME ESTIMATED BY RADAR.

&&

SJH
Special weather statement, Apr 12, 9:32 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service San Angelo TX
932 PM CDT Mon Apr 12 2021

TXZ078-169-130315-
Kimble TX-Sutton TX-
932 PM CDT Mon Apr 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KIMBLE AND
SOUTHEASTERN SUTTON COUNTIES UNTIL 1015 PM CDT...

At 931 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles southwest of Roosevelt, or 23 miles north of Rocksprings,
moving east-southeast at 35 mph.

Nickel size hail will be possible with this storm.

This strong thunderstorm will be near...
  Telegraph around 1005 PM CDT.

Other locations impacted by this storm include Us-
377 Near The Kimble-Edwards County Line.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Texas.

LAT...LON 3046 10035 3041 9979 3029 9980 3029 10040
TIME...MOT...LOC 0231Z 284DEG 38KT 3035 10029

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 7:00 PM CDTSevere Thunderstorm WarningSJTMason60 min
Apr 12, 7:21 PM CDTSpecial Weather StatementSJTMcCulloch39 min
Apr 12, 7:46 PM CDTSpecial Weather StatementSJTMason29 min
Apr 12, 8:37 PM CDTSpecial Weather StatementSJTSutton23 min
Apr 12, 8:46 PM CDTSevere Thunderstorm WarningSJTKimble, Sutton44 min
Apr 12, 9:32 PM CDTSpecial Weather StatementSJTKimble43 min
Apr 12, 10:07 PM CDTSpecial Weather StatementSJTShackelford53 min
Apr 12, 10:20 PM CDTSpecial Weather StatementSJTJones40 min
Apr 12, 10:22 PM CDTSpecial Weather StatementSJTShackelford38 min
Apr 12, 10:26 PM CDTSevere Thunderstorm WarningSJTJones, Shackelford, Taylor49 min
Apr 12, 10:28 PM CDTSpecial Weather StatementSJTConcho, McCulloch47 min
Apr 12, 10:35 PM CDTSevere Thunderstorm WarningSJTConcho, McCulloch40 min
Apr 12, 11:02 PM CDTSevere Thunderstorm WarningSJTShackelford, Throckmorton43 min
Apr 12, 11:11 PM CDTSpecial Weather StatementSJTShackelford49 min
Apr 12, 11:14 PM CDTSpecial Weather StatementSJTJones46 min
Apr 12, 11:16 PM CDTSpecial Weather StatementSJTColeman44 min
Apr 12, 11:26 PM CDTSevere Thunderstorm WarningSJTColeman, McCulloch29 min
Apr 12, 11:41 PM CDTSpecial Weather StatementSJTThrockmorton64 min
Apr 12, 11:59 PM CDTSpecial Weather StatementSJTColeman61 min
Apr 13, 12:01 AM CDTSpecial Weather StatementSJTJones59 min
Apr 13, 12:47 AM CDTSpecial Weather StatementSJTThrockmorton58 min
Apr 13, 12:59 AM CDTSevere Thunderstorm WarningSJTHaskell, Throckmorton61 min
Apr 13, 3:01 PM CDTSpecial Weather StatementSJTHaskell44 min
Apr 13, 3:26 PM CDTSpecial Weather StatementSJTHaskell49 min

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.